Alert archive / Montana / River Flood Warnings in 2008

River Flood Warning 12, NWS Missoula, MT

May 19, 2008Flathead County, Montana

NWS Missoula, MT issued this river flood warning at May 19, 2008, 9:41 AM MDT for Flathead County, Montana. It took effect at May 19, 2008, 11:48 AM MDT. It was in force for 51 hr.

The area

The counties it named.

The facts

Issued
May 19, 2008, 9:41 AM MDT (15:41 UTC)
In effect from
May 19, 2008, 11:48 AM MDT
Expired
May 21, 2008, 2:43 PM MDT
In force
51 hr
Issued by
NWS Missoula, MT
Flood severity
Minor

County Flathead County, MT

The radar

The Missoula radar (KMSX), 140 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Flathead River at Columbia Falls (CFMM8).

Action stage
12.5 ft
Minor stage
13 ft
Moderate stage
18 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12363000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this river flood warning went out at May 19, 3:13 AM MDT, 6 hours 28 minutes earlier.

Area forecast discussion, May 19, 3:13 AM MDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
313 AM MDT MON MAY 19 2008

...RIVER AND STREAM LEVELS TO CONTINUE TO RISE THROUGH TONIGHT...

.DISCUSSION...THE MAIN SHORT TERM ISSUES ARE AS FOLLOWS.

1. CONTINUED HEAT WAVE WILL EXACERBATE FLOODING ISSUES TODAY AND
   TONIGHT AS TEMPERATURES REMAIN 15-20 DEGREES ABOVE NORMAL.
2. A STRONG COLD FRONT WILL MOVE ACROSS THE AREA ON TUESDAY. SOME
   STRONG TO SEVERE THUNDERSTORM ACTIVITY IS POSSIBLE ACROSS
   PORTIONS OF SW MONTANA.
3. A SIGNIFICANT COOL DOWN WILL OCCUR BEHIND THE FRONT ON
   WEDNESDAY AS AFTERNOON TEMPERATURES GO FROM BEING 15-20 DEGREES
   ABOVE NORMAL TO 10-15 DEGREES BELOW NORMAL.

MODELS CONTINUE TO PERFORM WELL DURING THE SHORT TERM PERIODS.
THEREFORE...CONFIDENCE IS HIGH FOR THE FIRST 60 HOURS OF THE
FORECAST. TODAY WILL BE ANOTHER VERY WARM DAY AS AFTERNOON
TEMPERATURES RISE TO BE 15-20 DEGREES ABOVE NORMAL. THIS WILL
ALLOW FOR THE RAPID SNOWMELT TO CONTINUE IN THE MOUNTAINS...WHICH
WILL ALLOW FOR RIVER AND STREAM LEVELS TO CONTINUE TO RISE. WINDS
WILL BECOME BREEZY IN THE AFTERNOON AS LOW AND MID LEVEL WINDS MIX
TO THE SURFACE. THE SNOW MELT WILL CONTINUE INTO TONIGHT AS MID
AND SOME UPPER SLOPE TEMPERATURES ONLY FALL INTO THE MID 50S.

A STRONG COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA ON
TUESDAY. LATEST MODEL RUNS HAVE SLOWED DOWN THE TIMING OF PASSAGE
OF THE FRONT BY ABOUT 6 HOURS...WHICH IS SIGNIFICANT. THE NEW
TIMING PUSHES THE FRONT THROUGH SW MONTANA DURING PEAK
HEATING...WHICH SHOULD ALLOW FOR DEEPER CONVECTIVE DEVELOPMENT. THIS
SYSTEM APPEARS LIKE IT WILL BE A MOIST ONE. THE GFS, NAM AND ECMWF
ALL PAINT ABOUT .75-1.0 INCHES OF PRECIP WITH THIS SYSTEM. GIVEN
THE CURRENT STATE OF THE RIVERS AND STREAMS...THIS MAY BE A
PROBLEM. HOWEVER...IT MUST ALSO BE NOTED THAT THE SOILS ARE QUITE
DRY RIGHT NOW AND ALSO THAT WE ARE IN OUR GREEN-UP PERIOD. THESE
TWO FACTORS MAY ALLOW FOR THE RAINFALL AMOUNTS TO BE SOAKED UP
INTO THE GROUND BEFORE THEY HAVE AN OPPORTUNITY TO AGGRAVATE THE
ONGOING HYDROLOGIC SITUATION. IT APPEARS THAT THE MAIN CONCERN
WITH THIS SYSTEM MIGHT BE FOR STRONG TO SEVERE THUNDERSTORMS
TUESDAY AFTERNOON AS THE CONVECTION INTERACTS WITH A MID LEVEL
JET STREAK THAT MOVES NE ALONG THE FRONTAL BOUNDARY IN THE
AFTERNOON.

ON WEDNESDAY...THE UPPER LOW WILL MOVE OVER THE AREA AND WILL
USHER IN SOME MUCH NEEDED COOLER AIR. HAVE KEPT POPS PRETTY CLOSE
TO CLIMATOLOGY IN THINKING THAT THE SHOWER ACTIVITY WILL CONTINUE
IN THE MOUNTAINS. AFTERNOON HIGH TEMPERATURES WILL FALL INTO THE
50S IN MOST VALLEY LOCATIONS (WHICH WOULD REPRESENT A COOL DOWN OF
ABOUT 25-35 DEGREES.) FURTHERMORE...THE COOLER AIR SHOULD SLOW DOWN THE
SNOW MELT RATES. THIS SHOULD ALLOW FOR RIVER LEVELS TO BEGIN TO
DECREASE.

THURSDAY THROUGH SUNDAY NIGHT...DESPITE MODEL DISCREPANCIES IN
TIMING AND PLACEMENT DURING THE LONG TERM FORECAST...THE MAIN
WEATHER PRODUCER WILL BE A CLOSED LOW SCENARIO FROM THURSDAY
THROUGH SUNDAY. THE DIFFERENCES LIE IN ONE SOLUTION TAKING A
CLOSED LOW AND DIVING IT SOUTHWARD ON THURSDAY WITH ANOTHER TROUGH
DIVING DOWN ACROSS THE NORTHERN ROCKIES AND IMPACTING THE REGION
FRIDAY THROUGH SUNDAY. A DIFFERENT SOLUTION HAS A CLOSED LOW
RETROGRADING BACK OVER THE NORTHERN ROCKIES FROM THURSDAY THROUGH
SUNDAY WITH ANOTHER TROUGH APPROACHING THE REGION ON MONDAY. GIVEN
THE UNCERTAINTIES IN STORM TRACK...PLACEMENT AND TIMING...HAVE
TRENDED TOWARD A MORE CLIMATOLOGICAL FORECAST FOR PRECIPITATION.
HIGH TEMPERATURES DURING THIS TIME WILL REMAIN BELOW NORMAL AND
WILL SLOWLY REBOUND TO NEAR NORMAL BY SUNDAY WITH LOWS AT NORMAL
VALUES THROUGH THIS TIME.

SOME RIVERS IN SOUTHWEST MONTANA ARE EXPECTED TO CREST AGAIN BY
NEXT WEEKEND WITH THE ADDITIONAL RAINFALL EXPECTED TOWARD THE END
OF THE WEEK. AGAIN...DUE TO MODEL UNCERTAINTY...RIVER FORECASTS
AND TRENDS WILL BE MONITORED CLOSELY FOR FURTHER FLOOD CONCERNS.
PLEASE REFERENCE WWW.WEATHER.GOV/MISSOULA FOR FURTHER UPDATES.

&&

.AVIATION...A FEW SHOWERS WILL REMAIN POSSIBLE IN THE MOUNTAINS
ALONG THE CANADIAN BORDER THROUGH THIS AFTERNOON. A COLD FRONT
WILL MOVE ACROSS THE AREA ON TUESDAY AFTERNOON. STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON. AIRFIELDS
POTENTIALLY IMPACTED THE MOST INCLUDE KBTM AND KSMN.

&&

.HYDROLOGY...BOTH MAIN STEM RIVERS AND SMALLER STREAMS ACROSS
WESTERN MONTANA AND NORTH CENTRAL IDAHO WILL CONTINUE TO SEE
SIGNIFICANT RISES THROUGH MONDAY. SEVERAL RIVERS ARE EXPECTED TO
ECLIPSE FLOOD STAGE. NUMEROUS FLOOD WARNINGS...WATCHES AND
ADVISORIES HAVE BEEN ISSUED.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCHES/WARNINGS/ADVISORIES ARE IN EFFECT FOR RIVERS
     AND SMALL STREAMS ACROSS LINCOLN...SANDERS...FLATHEAD...
     MINERAL...MISSOULA...AND RAVALLI COUNTIES OF WESTERN MONTANA.

ID...FLOOD WATCHES/WARNINGS/ADVISORIES ARE IN EFFECT FOR RIVERS
     AND SMALL STREAMS ACROSS CLEARWATER AND IDAHO COUNTIES OF
     NORTH-CENTRAL IDAHO.

&&

SHORT TERM...HENRY
LONG TERM....DEROSA
AVIATION...HENRY
Hazardous weather outlook, May 19, 2:23 AM MDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
223 AM MDT MON MAY 19 2008

IDZ005>010-MTZ001>007-043-192200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
223 AM MDT MON MAY 19 2008 /123 AM PDT MON MAY 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

VERY WARM TEMPERATURES WILL CONTINUE TO ALLOW FOR RAPID SNOW MELT
IN THE MOUNTAINS. PLEASE CALL THE NATIONAL WEATHER SERVICE OFFICE
IN MISSOULA IF YOU OBSERVE FLOODING IN YOUR AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA ON TUESDAY
AFTERNOON. THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORM
ACTIVITY EXISTS DURING THE AFTERNOON HOURS. THE MAIN CONCERNS WILL
BE FOR GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:38 AM MDTRiver Flood WarningMSOFlathead61 hr
May 19, 9:41 AM MDTRiver Flood WarningMSOSanders27 hr
May 19, 10:07 AM MDTRiver Flood WatchMSOMissoula12 hr
May 19, 2:05 PM MDTRiver Flood WatchMSOFlathead50 hr
May 19, 2:05 PM MDTRiver Flood WatchMSOMissoula46 hr
May 19, 10:07 AM MDTRiver Flood WatchMSOIdaho50 hr
May 19, 10:07 AM MDTRiver Flood WatchMSOIdaho50 hr
May 19, 2:05 PM MDTRiver Flood WatchMSOIdaho67 hr

Nearby

River Flood Warnings in Montana, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.